My internist recently prescribed a very low dose of desipramine once a day for my IBS. I was skeptical, but my episodes have dramatically decreased in number. Is this a proven treatment?
Antidepressants have been shown to be helpful in patients with irritable bowel syndrome. Some antidepressants in low dose have pain relieving qualities and are also useful in patients with diabetic neuropathy. Although the mechanism is unclear, psychological factors and stress seem to play a role in exacerbations of irritable bowel syndrome. If you feel better with this medication, it would seem logical to continue it for now, under the guidance of your physician.
This response is being provided for general informational purposes only and should not be considered medical advice or consultation. Always check with your personal physician when you have a question pertaining to your health.
*Keywords: irritable bowel syndrome
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.